New Mexico, 2013

Hail and Damaging Winds in New Mexico, June 2, 2013

June 2, 2013 · NWS ABQ · 4 events in 4 counties and zones

Moisture increased from south to north through the day on June 2, 2013. With adequate instability in place showers and thunderstorms first began in western areas along the Continental Divide.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Moisture increased from south to north through the day on June 2, 2013. With adequate instability in place showers and thunderstorms first began in western areas along the Continental Divide. As the day progressed the storms increased in coverage and intensity while propagating eastward. The storms continued on an easterly track with some redevelopment in the west during the evening hours. This redevelopment also moved east throughout the evening. These storms produced mainly erratic strong wind gusts and an isolated hail report near Bingham.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 2, 2:16 PM MST, 43 minutes earlier.

Area forecast discussion, Jun 2, 2:16 PM MST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
316 PM MDT SUN JUN 2 2013

.DISCUSSION...
CLUSTER OF CONVECTION WHICH DEVELOPED OVER THE WEST-CENTRAL
MOUNTAINS AND WEST-CENTRAL HIGHLANDS PROPAGATING EWD TOWARD THE
MIDDLE RIO GRANDE VALLEY. CUMULUS BUBBLING OVER THE MANZANOS LOOKS QUITE
HEALTHY AND THINGS APPEAR ON TRACK FOR AN ACTIVE AFTERNOON AND
EVENING. SURFACE MOISTURE SLOW TO INCREASE BUT MIDLAND TX SOUNDING
AND MODELS ALL POINT TO A SIGNIFICANT PWAT/MOISTURE INCREASE JUST
BELOW 700 MB. APPEARS THAT MODELS OVER THE PAST COUPLE OF DAYS
WERE RIGHT ON TRACK WITH WHERE THE INITIAL AREA OF CONVECTION
WOULD GET GOING. EXPECT THAT THE LINE THAT IS DEVELOPING NOW WILL
CONTINUE TO PROPAGATE EWD...EXPANDING AS IT DOES SO. SHOULD GET AT
LEAST ISOLATED HAILERS WITH FAVORABLE SHEAR PROFILE AND INCREASING
MU CAPE VALUES FROM THE SOUTH CENTRAL HIGHLANDS EAST OUT ONTO THE
EAST-CENTRAL AND SE PLAINS.

12Z AND 18Z NAM CONTINUE TO SHOW PLENTY OF CAPE FOR STORMS TO
DIGEST OVERNIGHT OVER THE FAR EAST/SOUTHEAST PLAINS. SHOWERS AND
STORMS SHOULD ALSO CONTINUE OVER THE SC MTNS COULD CONTINUE INTO
THE LATE- NIGHT HOURS AS MOISTURE STREAMS IN FROM THE SOUTH THERE.

ONE DAY AND DONE SCENARIO...FOR THE MOST PART FOR WESTERN AREAS.
LINGERING CHANCES FOR SHOWERS AND THUNDERSTORMS ALONG AND EAST OF
THE CENTRAL MOUNTAIN CHAIN TOMORROW...THE FARTHER EAST THE BETTER
AS VERY DRY AIR FROM AZ MAKES A RETURN EASTWARD INTO WESTERN AND
CENTRAL NM BY AFTERNOON.

LATEST GUIDANCE SLIGHTLY FASTER WITH THE DEVELOPMENT OF A SFC LOW
OVER THE ERN PLAINS TUESDAY...AND THE RESULTING BACK DOOR FRONT ON
THE BACK/WEST SIDE SLIDING THROUGH THE NORTHEAST PLAINS TUESDAY
EVENING. NAM ALSO INDICATING THAT SOME MID-LEVEL MOISTURE WILL
TRICKLE NORTHWARD FROM NORTHERN MEXICO ON TUESDAY. ADDED IN ISOLATED
HIGH BASED/DRY STORMS FROM THE SW MOUNTAINS TUESDAY AFTERNOON AND
EARLY EVENING AS A RESULT.

MODELS TRENDING BACK TO MORE ACTIVITY FOR THE EAST WEDNESDAY
THROUGH AT LEAST FRIDAY AS SURFACE HIGH PRESSURE REMAINS ANCHORED
OVER THE NORTHERN PLAINS...KEEPING ELY SURFACE FLOW OVER NM. NW
FLOW ALOFT SHOULD PROVIDE A GOOD SHEAR ENVIRONMENT FOR STRONG TO
SEVERE STORMS EACH AFTERNOON AND EVENING WED THRU FRI. CONVECTIVE
MCC'S OVER THE SRN PLAINS AND ERN NM EACH EVENING WILL LIKELY SEND
LOW LEVEL RAIN COOLED AIR SURGES WESTWARD INTO THE RIO GRANDE
VALLEY AND POSSIBLY AS FAR WEST AS THE WEST- CENTRAL MTNS. LEFT IN
SLIGHT CHANCES FOR THE RIO GRANDE VALLEY BUT DRY AIR ENTRAINMENT
FROM A CONTINUED W-NW FLOW ALOFT WILL BE TOUGH TO OVERCOME WEST OF
THE CENTRAL MTNS.

33

&&

.FIRE WEATHER...
...DRY LIGHTNING THREAT THIS AFTERNOON...MAINLY NEAR AND WEST OF THE
CONTINENTAL DIVIDE...

CRITICAL FIRE WEATHER OUTLOOK...DRY LIGHTNING LIKELY FROM THE
ARIZONA LINE TO THE EAST SLOPES OF THE CONTINENTAL DIVIDE THROUGH
THIS EVENING. LOCAL CRITICAL FIRE WEATHER CONDITIONS DEVELOPING
MONDAY FOR AN HOUR OR TWO IN SPOTS OVER THE NORTHEAST
HIGHLANDS...NORTHEAST PLAINS...AND CENTRAL MOUNTAIN CHAIN DUE TO
LOCAL GUSTS AND LOW HUMIDITIES.

MODELS...IN REASONABLE AGREEMENT THROUGH THE UPCOMING WORK WEEK AND
INTO THE FIRST OF THE WEEKEND. DIFFERENCES ON FEATURE PLACEMENT AND
TIMING EMERGING FROM SUNDAY ONWARD. RIDGE ALOFT EXTENDS FROM
NORTHERN MEXICO ACROSS NEW MEXICO INTO THE CENTRAL ROCKIES AND THIS
BASIC CONFIGURATION WILL REMAIN NEARLY STATIONARY THROUGH MIDWEEK.
RIDGE CORE SHIFTING WESTWARD TO THE BAJA CALIFORNIA PENINSULA EARLY
THURSDAY ALLOWING WEAK NORTHWEST FLOW ALOFT TO SPILL OVER THE RIDGE
CORE AND CLIP THE NORTHEAST CORNER OF NEW MEXICO THROUGH EARLY
SATURDAY MORNING. TROUGH ALOFT BUILDING FROM CENTRAL COLORADO ACROSS
NORTHWEST NEW MEXICO TO THE MEXICO WEST COAST ON SATURDAY...AND JUST
WHAT THIS DOES ON SUNDAY IS NOT WELL HANDLED BY THE MODEL CONSENSUS.
EUROPEAN MODEL DIGS TROUGH DEEPLY INTO THE SOUTHWEST U.S. AND MOVES
THIS RAPIDLY EASTWARD TO THE OHIO VALLEY BY MONDAY...AS RIDGE CORE
BUILDS BACK IN OVER NEW MEXICO IN AN EASTWARD SLIDE. GFS MODEL KEEPS
THE TROUGH MUCH FURTHER NORTH...AND LEAVES NEW MEXICO UNDER A RIDGE
REGIME INTO MIDWEEK OF THE FOLLOWING WEEK. TOUGH TO RECONCILE THE
STORIES AT THIS POINT...BUT WILL NOD TOWARD ECMWF CALL ON LESS
SETTLED WEATHER AND INTRODUCE SOME LOW GRADE SHOWER CHANCES IN THE
OUTER PERIODS PENDING BETTER CONSENSUS.

OVERNIGHT...MUCH IMPROVED OVERNIGHT HUMIDITY RECOVERIES...WITH GOOD
TO EXCELLENT RECOVERIES CENTRAL AND EAST...AND FAIR TO GOOD
CONDITIONS WEST. GUSTY AND SHIFTING THUNDERSTORM WINDS OVER MUCH OF
CENTRAL NEW MEXICO WILL EASE BY MIDNIGHT...WITH SOUTHERLY COMPONENT
TO WINDS BECOMING MORE SOUTHWESTERLY BY DAYBREAK AS SURFACE LOW
DEEPENS RAPIDLY OVER EASTERN COLORADO.

FOR MONDAY...RIDGE REMAINING OVER NEW MEXICO...WITH WINDS ALOFT
BECOMING LIGHT SOUTHWEST. SURFACE LOW DEVELOPING OVER THE EASTERN
TIER OF THE STATE WILL TIGHTEN SURFACE PRESSURE GRADIENT AND PICK UP
WINDS SPEEDS MONDAY AFTERNOON. MOISTURE TUGGED IN FROM THE SOUTH AND
SOUTHEAST WILL BE ENOUGH TO KEEP MINIMUM HUMIDITIES JUST ABOVE
CRITICAL THRESHOLDS DESPITE THE GUSTS...AND LIMIT RED FLAG
CONDITIONS TO AN HOUR OR TWO IN SPOTS ACROSS THE NORTHEAST
HIGHLANDS...NORTHEAST PLAINS...AND THE CENTRAL MOUNTAIN CHAIN.
AFTERNOON THUNDERSTORM COVERAGE WILL CONTINUE CENTRAL AND
EAST...WITH OROGRAPHIC ENHANCEMENT OVER THE SUMMITS AND SLOPES OF
THE CENTRAL MOUNTAIN CHAIN. BEST CHANCES FOR WETTING RAINS WILL BE
CLOSEST TO THE TEXAS BORDER OVER THE SOUTHEAST CORNER OF THE STATE.
TEMPERATURES PEAKING OUT 6 TO 12 DEGREES ABOVE NORMAL CENTRAL AND
EAST...AND UP TO 6 DEGREES ABOVE NORMAL IN THE WEST. A DRYER
OVERNIGHT...WITH POOR HUMIDITY RECOVERIES STATEWIDE EXCEPT FOR
BETTER RECOVERIES IN THE EXTREME EAST. NO VENTILATION PROBLEMS.

FOR TUESDAY...WEAK WESTERLY WINDS ALOFT WITH RIDGE REMAINING IN
PLACE. SURFACE LOW SETTING UP OVER THE TEXAS PANHANDLE...BUT SURFACE
PRESSURE GRADIENT RELATIVELY WEAK MOVING WESTWARD ACROSS NEW MEXICO.
WEAK COOL PUSH WILL INVADE NORTHEAST AND EASTERN NEW MEXICO FROM THE
SOUTHERN PLAINS...WITH WINDS SHIFTING AROUND TO THE EAST THROUGH THE
AFTERNOON. PUSH WILL MAKE LITTLE WESTWARD PROGRESS...AND REMAIN
PRETTY MUCH OVER THE EASTERN AND NORTHEASTERN PLAINS THROUGH TUESDAY
NIGHT. MINIMUM HUMIDITIES BOTTOMING INTO THE SINGLE DIGITS PCT
TUESDAY AFTERNOON...BUT GENERALLY MODEST WIND SPEEDS WILL PRECLUDE
ANY WIDESPREAD CRITICAL FIRE WEATHER. GOOD TO EXCELLENT HUMIDITY
RECOVERIES EAST...POOR TO FAIR CENTRAL...AND POOR IN THE WEST. NO
VENTILATION ISSUES.

FOR WEDNESDAY...COOLER PUSH INTO NORTHEAST NEW MEXICO WILL BRING
TEMPERATURES DOWN TO EARLY JUNE NORMALS...WHILE REMAINDER OF THE
SATE REMAINS 3 TO 8 DEGREES ABOVE NORMAL. THUNDERSTORM COVERAGE
MOSTLY NORTHEAST PLAINS AND ADJACENT HIGHLANDS...AND SLOPES OF THE
CENTRAL MOUNTAIN CHAIN THROUGH WEDNESDAY AFTERNOON. LIGHT WINDS
ALOFT STARTING TO PICK UP SOUTHWEST SHIFT THROUGH WEDNESDAY
AFTERNOON IN ADVANCE OF SLOW MOVING TROUGH DEEPENING FROM CENTRAL
UTAH TO NORTHERN BAJA CALIFORNIA....AND SURFACE LOW SHIFTING TO WEST
CENTRAL TEXAS. WINDS GENERALLY LIGHT FOR THE DAY...EASTERLY OVER THE
EAST AND WESTERLY OVER THE WEST WITH CONVERGENCE PROVIDING A LITTLE
EXTRA SUPPORT FOR AFTERNOON THUNDERSTORM DEVELOPMENT. COOLER
TEMPERATURES EAST AND NORTHEAST WILL BOOST MINIMUM HUMIDITIES INTO
THE 20S PCT OR BETTER...WITH SINGLE DIGITS STILL COMMON ELSEWHERE.
EXCELLENT HUMIDITY RECOVERY WEDNESDAY NIGHT OVER THE EAST...WITH
FAIR TO GOOD RECOVERIES CENTRAL AND WEST.

OUTLOOK...THURSDAY THROUGH SATURDAY...TROUGH FROM CENTRAL ROCKIES TO
SOUTHERN CALIFORNIA SLIDING ACROSS NEW MEXICO THROUGH THURSDAY NIGHT
WITH NORTHWEST FLOW BUILDING IN OVER THE STATE THROUGH SATURDAY.
SURFACE TROUGH DEVELOPING OVER THE EASTERN END OF THE STATE SATURDAY
MORNING WILL TIGHTEN SURFACE PRESSURE GRADIENT AND PUSH THROUGH A
COLD FRONT ACROSS NORTHEAST NEW MEXICO FOR A MUCH BREEZIER DAY. 30S
PCT MINIMUM RH OVER THE EAST THURSDAY FALLING BACK INTO THE TEENS
AND 20S PCT SATURDAY...WHILE THE WEST REMAINS DRY. EASTERN SHOWER
AND THUNDERSTORM COVERAGE THURSDAY AND FRIDAY DECREASING IN
SATURDAY AS DRYER AND MORE STABLE AIR MOVES IN. DEGRADED VENTILATION
EAST ON THURSDAY IMPROVING TO EXCELLENT STATEWIDE BY SATURDAY.

SHY

&&

.AVIATION...
18Z TAF CYCLE
LOW LEVEL WINDS SHIFTING SOUTHERLY AND TRANSPORTING MOISTURE
NORTHWARD INTO THE HEART OF NEW MEXICO. UP VALLEY FLOW OVER THE
RIO GRANDE...AND UP SLOPE FLOW AGAINST THE CENTRAL MOUNTAIN CHAIN
WILL SET UP A BROAD THUNDERSTORM PATTERN FOR MID TO LATE
AFTERNOON...WITH STORMS CONTINUING PAST SUNSET. STORMS ALONG AND
SOUTH OF INTERSTATE 40 COULD CONTAIN HAIL AND STRONG WINDS
ESPECIALLY DURING THE LATE AFTERNOON. TAFS WRITTEN WITH VCTS
GROUPS WHERE TSTM DEVELOPMENT MOST LIKELY...TAILING OFF TO VCSH
GROUPS TO COVER LINGERING THUNDERSTORMS. RIDGE OVERHEAD INTO
MONDAY WITH WINDS SHIFTING TO SOUTHWESTERLY. TAFS HAVE LEFT OUT
MENTION OF REDUCED VIZ DUE SMOKE...ESPECIALLY FOR LVS...SAF...AND
ABQ. GUSTY WINDS NEAR THUNDERSTORMS AND GENERALLY SOUTHERLY FLOW
SHOULD KEEP RESTRICTING SMOKE AWAY FROM TAF SITES...BUT SHIFT TO
WEST ON MONDAY MAY PUSH SMOKE INTO SAF AND LVS BY LATE MONDAY
MORNING. WILL KEEP AN EYE ON THIS ONE FOR YOU.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  54  88  52  86 /  10   0   0  10
DULCE...........................  39  81  38  79 /  10   5   5  10
CUBA............................  46  83  43  80 /  30   5   5  10
GALLUP..........................  47  85  43  83 /  10   0   0  10
EL MORRO........................  41  80  38  80 /  10   5   0  10
GRANTS..........................  50  85  46  82 /  20   5   0  10
QUEMADO.........................  52  85  48  82 /  10   0   0   5
GLENWOOD........................  45  90  45  88 /  10   0   0   0
CHAMA...........................  43  74  42  76 /  20  10   5  10
LOS ALAMOS......................  58  81  57  83 /  40  30  10  10
PECOS...........................  52  81  53  82 /  50  20   5  10
CERRO/QUESTA....................  47  78  45  79 /  30  20   5  20
RED RIVER.......................  42  70  44  71 /  40  30  10  30
ANGEL FIRE......................  34  73  34  77 /  30  30   5  30
TAOS............................  45  82  43  81 /  30  20   5  10
MORA............................  50  80  49  81 /  50  20  10  20
ESPANOLA........................  51  87  49  87 /  30   5   0  10
SANTA FE........................  53  81  54  83 /  40  20   5  10
SANTA FE AIRPORT................  53  86  53  85 /  40  10   5  10
ALBUQUERQUE FOOTHILLS...........  59  88  60  87 /  40  10  10   5
ALBUQUERQUE HEIGHTS.............  62  90  61  89 /  30   5   0   5
ALBUQUERQUE VALLEY..............  58  92  56  91 /  30   5   0   5
ALBUQUERQUE WEST MESA...........  59  91  58  89 /  30   5   0   5
LOS LUNAS.......................  58  93  58  91 /  30   5   0   5
RIO RANCHO......................  58  92  58  89 /  30   5   0   5
SOCORRO.........................  61  98  60  92 /  30   5   0   5
SANDIA PARK/CEDAR CREST.........  51  85  52  85 /  50  20   5  10
TIJERAS.........................  57  87  56  87 /  40  10   5  10
MORIARTY/ESTANCIA...............  53  86  52  86 /  40  10   5  10
CLINES CORNERS..................  51  85  53  84 /  60  20  10  10
GRAN QUIVIRA....................  56  87  56  86 /  60  20   5  10
CARRIZOZO.......................  58  91  58  88 /  30  20   5  10
RUIDOSO.........................  53  83  58  82 /  50  20  10  10
CAPULIN.........................  55  82  55  82 /  20  10  10  30
RATON...........................  52  86  51  84 /  20  10  10  30
SPRINGER........................  53  87  51  86 /  40  20  10  20
LAS VEGAS.......................  52  85  53  84 /  30  20  10  10
CLAYTON.........................  60  95  61  89 /  20  20  10  20
ROY.............................  55  91  56  88 /  30  20  10  20
CONCHAS.........................  61  93  60  95 /  40  20  10  10
SANTA ROSA......................  62  94  63  93 /  60  20  10  10
TUCUMCARI.......................  66  99  65  96 /  40  20  10  10
CLOVIS..........................  61  95  62  96 /  40  20  10   5
PORTALES........................  63  96  64  97 /  40  20  10   5
FORT SUMNER.....................  63  95  64  96 /  60  20  10   5
ROSWELL.........................  67 100  67 102 /  50  20  10   5
PICACHO.........................  61  92  63  93 /  40  20  10   5
ELK.............................  58  89  62  89 /  50  20  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

33
Hazardous weather outlook, Jun 2, 5:00 AM MST, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN JUN 2 2013

NMZ501>540-031200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES
COUNTY-
600 AM MDT SUN JUN 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL ARE POSSIBLE
THIS AFTERNOON AND EVENING OVER PORTIONS CENTRAL AND EASTERN NEW
MEXICO...MAINLY SOUTH OF INTERSTATE 40. LOCALIZED HEAVY RAIN FROM
THUNDERSTORMS MAY IMPACT PREVIOUS YEARS BURN SCARS IN LINCOLN COUNTY
INCLUDING THE LITTLE BEAR AND DONALDSON. ISOLATED DRY THUNDERSTORMS
WITH GUSTY WINDS AND LIGHTING ARE POSSIBLE THIS AFTERNOON AND
EVENING MAINLY FROM THE CONTINENTAL DIVIDE WESTWARD.

AREAS OF SMOKE FROM THE TRES LAGUNAS FIRE NEAR TERERRO AND THE
THOMPSON RIDGE FIRE NORTH OF JEMEZ SPRINGS MAY REDUCE VISIBILITIES
TO 3 MILES OR LESS AND IMPACT AIR QUALITY IN THE VICINITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AREAS OF SMOKE FROM THE TRES LAGUNAS FIRE NEAR TERERRO AND THE
THOMPSON RIDGE FIRE NORTH OF JEMEZ SPRINGS MAY REDUCE VISIBILITIES
TO 3 MILES OR LESS AND IMPACT AIR QUALITY IN THE VICINITY.

SPOTTY CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE IN THE EAST
CENTRAL PLAINS TUESDAY AFTERNOON.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR
LINCOLN...CHAVES...DE BACA...GUADALUPE...AND TORRANCE COUNTIES DUE
TO THE POTENTIAL FOR ISOLATED STRONG TO SEVERE STORMS.

In the hours before

Special weather statement, Jun 2, 1:58 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
258 PM MDT SUN JUN 2 2013

NMZ506-507-519-520-022200-
LOWER RIO GRANDE VALLEY-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO
AREA-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
258 PM MDT SUN JUN 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CIBOLA...WESTERN
BERNALILLO...VALENCIA AND NORTHERN SOCORRO COUNTIES THROUGH 400 PM
MDT...

AT 258 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS FROM 30 MILES WEST-SOUTHWEST OF
DOWNTOWN ALBUQUERQUE TO 10 MILES WEST OF BELEN...MOVING NORTHEAST AT
30 MPH.

THE MOST IMMEDIATE CONCERN WITH THESE STORMS WILL BE STRONG AND
POTENTIALLY DAMAGING OUTFLOW WINDS.  HAIL UP TO ONE-HALF INCH IN
DIAMETER AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH ANY OF THE
STRONGER STORMS.

MOTORISTS ALONG INTERSTATE 40 NEAR THE LAGUNA PUEBLO AND RIO PUERCO
MAY BE IMPACTED...AS WELL AS AREAS ALONG STATE ROAD 6 WEST OF LOS
LUNAS.

OTHER AREAS AFFECTED INCLUDE...BELEN...LOS LUNAS...ALBUQUERQUE...
VEGUITA...JARALES...LOS TRUJILLOS-GABALDON...RIO COMMUNITIES...LOS
CHAVEZ...TOME-ADELINO...TOME...VALENCIA...BOSQUE FARMS...ISLETA
PUEBLO...MEADOW LAKE...SOUTH VALLEY...RIO GRANDE NATURE
CENTER...TAYLOR RANCH...LOS RANCHOS DE ALBUQUERQUE...NORTH VALLEY
AND LAS NUTRIAS.

THIS WILL IMPACT THE FOLLOWING NEW MEXICO HIGHWAYS...
  INTERSTATE 40 BETWEEN MILE MARKERS 118 AND 162...
  INTERSTATE 25 BETWEEN MILE MARKERS 173 AND 234...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3521 10655 3477 10658 3440 10674 3437 10705
      3456 10749 3512 10728
TIME...MOT...LOC 2055Z 233DEG 28KT 3467 10696

KJ
Special weather statement, Jun 2, 2:59 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
359 PM MDT SUN JUN 2 2013

NMZ507-519>521-022300-
LOWER RIO GRANDE VALLEY-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO
AREA-SANDIA/MANZANO MOUNTAINS-WEST CENTRAL HIGHLANDS-
359 PM MDT SUN JUN 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BERNALILLO...VALENCIA...
EXTREME NORTHWESTERN TORRANCE AND NORTHERN SOCORRO COUNTIES THROUGH
500 PM MDT...

AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE STRONG THUNDERSTORMS JUST SOUTHEAST OF LOS LUNAS...AND FROM
12 MILES WEST TO 18 MILES SOUTHWEST OF BELEN...MOVING NORTHEAST AT
30 MPH.

NEAR ZERO VISIBILITIES IN BLOWING DUST MAY BE ENCOUNTERED AT TIMES
ASSOCIATED WITH OUTFLOW WINDS ACCOMPANYING ANY OF THESE STORMS. WIND
GUSTS UP TO 55 MPH ARE POSSIBLE.  ADDITIONALLY...HAIL UP TO ONE-HALF
INCH IN DIAMETER AND BRIEF HEAVY RAIN ARE EXPECTED AS THESE STORM
PASS THROUGH.

AREAS AFFECTED BY THIS STORM INCLUDE...BELEN...LOS LUNAS...
ALBUQUERQUE...VEGUITA...JARALES...LOS TRUJILLOS-GABALDON...RIO
COMMUNITIES...LOS CHAVEZ...TOME-ADELINO...TOME...VALENCIA...BOSQUE
FARMS...ISLETA PUEBLO...MEADOW LAKE...SOUTH VALLEY...RIO GRANDE
NATURE CENTER...LOS RANCHOS DE ALBUQUERQUE...NORTH VALLEY...TAYLOR
RANCH AND ABEYTAS.

THIS WILL IMPACT THE FOLLOWING NEW MEXICO HIGHWAYS...
  INTERSTATE 40 BETWEEN MILE MARKERS 134 AND 171...
  INTERSTATE 25 BETWEEN MILE MARKERS 177 AND 232...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3510 10702 3519 10660 3503 10639 3438 10664
      3454 10720
TIME...MOT...LOC 2154Z 239DEG 24KT 3469 10701

KJ

The radar

The Albuquerque radar (KABX), 77 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Santa Fe

When
June 2, 2:59 PM MST to 3:05 PM MST
Where
Santa Fe County, Stanley
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.150, -105.980

Spotter in Stanley reported a peak wind gust to 58mph.

Hail, Socorro

When
June 2, 5:50 PM MST to 5:55 PM MST
Where
Socorro County, 2 mi NE of Bingham
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
33.910, -106.345

Penny size hail 2 miles northeast of Bingham.

Thunderstorm Wind, Roosevelt

When
June 2, 7:24 PM MST to 7:30 PM MST
Where
Roosevelt County, 12.74 mi SE of Tolar
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
34.300, -103.800

Wind gust was recorded by the K4MR AWOS at the Melrose gunnery range.

Thunderstorm Wind, Quay

When
June 2, 8:46 PM MST to 8:50 PM MST
Where
Quay County, 2.15 mi NNW of (Tcc)tucumcari Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
35.210, -103.610

Measured by the KTCC ASOS. Outflow wind from storms well to the south.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443679, 443680, 444437, 444438.